MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / XCELA PASV; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / XCELA PASV; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965457130
Medical Device Problem Codes Knotted (1340); Retraction Problem (1536); Uncoiled (1659)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/21/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Although no device is expected to be returned for evaluation, the investigation into this event is on-going.Upon completion of the investigation, a supplemental medwatch will be submitted.((b)(4)) device not returned.
 
Event or Problem Description
Received from fda via user medwatch (b)(4): event description: notes from the interventional radiologist: " during picc placement, the wire became knotted within a small collateral vein of the right upper extremity.The interventional radiology technologist obtained for access to the left brachial vein using real-time ultrasound guidance and a micropuncture kit.The needle tip position confirmed with ultrasound.However, upon advancing the wire, the wire reportedly became coiled in the vein and could not be removed.The wire was lodged at its distal tip and the wire was debraided at the access site.At this time, the right groin was prepped and draped.Percutaneous access to the right common femoral vein was obtained with a micropuncture set using ultrasound guidance.An ultrasound image was obtained and archived.Using 0.035 glidewire berenstein catheter, access to the left brachial vein was obtained.A venogram was performed demonstrating the lodged wire to be within a collateral vein emanating from the brachial vein.Access with collateral vein was ultimately obtained with a wire and catheter.Snaring of the wire was attempted but unsuccessful.Therefore, given the inability to snare a wire, an attempt was made to pull from the access site despite the debraided status at the wire at the access point.Micropuncture sheath was advanced over-the-wire and entire system was pulled together and the wire was removed in one piece.No portion of the wire remained after removal." patient was discharged home in stable condition.The patient returned the next day for placement of a mediport catheter rather than picc in order for her to receive chemotherapy.What was the original intended procedure? picc line insertion.
 
Additional Manufacturer Narrative
A review of the device history records (dhr)was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The january 2017 angiodynamics complaint report was reviewed for the xcela pasv picc product family and the failure mode, "guidewire-unraveled." no adverse trend was identified.Although repeated attempts were made to obtain the used device from the reporting hospital, it was not returned.The guidewire is a purchased device for angiodynamics and a supplier corrective action request (scar) was sent to (b)(4), the manufacturer, for a review of their dhr.(b)(4) response indicated that no quality related issues or manufacturing deficiencies at the time of manufacture were noted.Without a sample evaluation, the relationship between the device and the reported event is unable to be determined.The directions for use packaged with the picc device includes the precaution, "if guidewire must be withdrawn, remove the needle and guidewire as a single unit." (b)(4).Device not returned to manufacturer.

Brand Name
ANGIODYNAMICS / XCELA PASV
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key5570613
Report Number1317056-2016-00052
Device Sequence Number517872
Product Code LJS
UDI-Device IdentifierH965457130
UDI-PublicH965457130
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K091261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Radiologic Technologist
Device Expiration Date08/31/2017
Device Catalogue NumberH965457130
Device Lot Number4923861
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/12/2016
Supplement Report FDA Received Date03/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight92